Has anybody suffered constipation from metformin?

Midge374
By Midge374 Latest Reply 2017-08-26 12:38:00 -0500
Started 2014-10-12 01:25:03 -0500

From the second day of taking metformin I got constipated. They took me off for a week, then had me on a timed release kind, but still constipated. Now I am off any kind of med and I'm fine.


16 replies

Midge374
Midge374 2017-08-26 12:38:00 -0500 Report

You are the first person who also had this problem. With me it just got worse. Doctor said "On no that doesn't happen" , yes it does.

BaabsA
BaabsA 2017-08-26 12:21:56 -0500 Report

Yes me too! I have been on it since January and as soon as I got on it I became constipated. At first I thought it was bc I started a raw foods diet and I'm losing weight. I have been living with it for months. I will call my doctor on Monday and see if I can switch medications. Any suggestions on what meds for blood sugar levels to switch to that you have tried that doesn't have the side affects of constipation?

Anonymous
Anonymous 2017-07-08 12:02:24 -0500 Report

Yes, absolutely! Prior to starting MetFormin 5 days ago I had diarrhea. My gastroenterologist said it was my colons standard, only taking a quarter dose prescribed, I'm now constipated. We all know the "standard" side affects of metformin is gas, bloating and diarrhea but not everyone fits the standard. Physicians need to address this side affect for the minority.

Nic5678
Nic5678 2017-04-24 12:17:35 -0500 Report

Absolutely! Painful and bloating constripation. Tried two separate rounds of Metformin one dose less than the first hoping to ease this side effect. Nope! Only thing that helped was not taking the metformin so now my blood sugars will keep creeping up. So tired of doctors that are like "no thats. It a side effect typically it's the opposite." Well, not with me and it's too painful to just live with. Going to try Berberine.

Mustang1967
Mustang1967 2017-04-03 16:44:31 -0500 Report

I am have been on it for about 5 weeks. I initially had stomach pains, and discovered if I took it after my meal instead of before, no more stomach issues. But, I have developed constipation. Eating fiber is not an issue since I eat mostly salads these days. The ONLY thing that has changed is the metformin, so I can tell you with a RESOUNDING YES, metformin can DEFINITELY cause constipation, and it ANYONE says otherwise I would tell them they are wrong. I would say from what I have heard, it is far less common.

MayraMM
MayraMM 2016-07-17 16:10:12 -0500 Report

I've been on it a week. For the first 5 days I had horrible stomach cramps and diarrhea, the last 2 days constipation. Nothing else had changed medication- wise or with diet. It has to be the metformin.

Interestingly, I was prediabetic for years because of this metabolic syndrome. I was taking berberine for the Sunstone (study being done in Mexico). I ran out about a month ago, and that's when I started getting super slept after meals. Went in and was DX'd with diabetes. If this medication continues to be this harsh, in going back to berberine. It also helped my cholesterol tremendously.

Midge374
Midge374 2015-01-23 18:40:03 -0600 Report

They still have not put me on anything, but I think the next time I go for A1C test, I will go on a low dose of insulin. I have a hard time with meds, I ended up in ICU for a week because of an antibiotic. My body has changed over the years, and myself and Doc. are nervous putting me on any new pills. So tell them about me next time you go to doctors.

mjt44512
mjt44512 2015-01-23 11:42:04 -0600 Report

I have been on metformin for 5 months and have been constipated for 4 months. Trying to get DR to change, but he seems to think metformin does not cause it.

Carol2399
Carol2399 2014-10-27 20:36:26 -0500 Report

The most common side effect of metformin is diarrhea. regardless of the cause, you can treat the constipation the same way (i.e. increase fiber intake or use fiber supplementation, take a stool softener such as docusate). If you have not had a bowel movement in sometime, you can resort to more immediate measure such as milk of magnesia, miralax, senna, bisacodyl, etc. all available in the pharmacy.

kimfing
kimfing 2014-10-12 09:35:23 -0500 Report

I asked my Dr the same thing wehn i started it. She said she hasn't heard that being a side effect. I stuck it out for a week and the opposite most common side effect happened. Now all good, my body adjusted

Midge374
Midge374 2014-10-12 13:20:22 -0500 Report

I thought it would go away but after a month and a half, it was still bad. I assumed I'd get used to it. But never did. So after 3 months of misery I was taken off of it.

Gabby
GabbyPA 2014-10-12 05:58:09 -0500 Report

I have never heard of metformin giving someone constipation, it's usually the opposite. I do know that pain meds can often cause it. Could it be something else you are taking or maybe you just didn't eat enough veggies?

jayabee52
jayabee52 2014-10-12 02:01:22 -0500 Report

Howdy Midge
WELCOME to DC
I had been on Met for about 10 years before I had to switch to insulin due to kidney issues. I have heard of diarrhea due to Met but not constipation. However since not every input (food, drink, meds) is metabloized the same way by differnt people, I could believe it. I had no problem with my digestive tract when I was on Met.

God's best to you
James

elephantino
elephantino 2017-04-09 19:25:36 -0500 Report

My constipation is very severe with Metformin. I can only clear the constipation with a combination of lactilose and linseed but that takes two or three days. I still take metformin but only in combination with Orlistat. I never get constipation with this combo.Neither do i get orlistats problems as it balances out the metformin.

Next Discussion: Hope »